Advanced Search

Home > Journals > Minerva Anestesiologica > Past Issues > Minerva Anestesiologica 2001 April;67(4) > Minerva Anestesiologica 2001 April;67(4):263-70



A Journal on Anesthesiology, Resuscitation, Analgesia and Intensive Care

Official Journal of the Italian Society of Anesthesiology, Analgesia, Resuscitation and Intensive Care
Indexed/Abstracted in: Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 2,036

Frequency: Monthly

ISSN 0375-9393

Online ISSN 1827-1596


Minerva Anestesiologica 2001 April;67(4):263-70

SMART 2001 


Acute postoperative metabolic complications of diabetes

Grimaud D., Levraut J.

From the ­Département d’Anesthésie ­Réanimation Est Hôpital ­Saint-­Roch, ­Nice-Ced­ex, ­France

­Because of sev­er­al fac­tors, includ­ing a ­change in the hor­mo­nal behav­ior, the post­op­er­a­tive peri­od is at ­high ­risk for the dia­bet­ic ­patient to ­present a meta­bol­ic com­pli­ca­tion. On the oth­er ­hand, a dia­bet­ic meta­bol­ic dis­or­der may be sec­on­dary and ­reveal a ­severe under­ly­ing com­pli­ca­tion (sep­sis...). Ketoa­cid­o­sis is the con­se­quence of an abso­lute or rel­a­tive ­lack of insu­lin and ­occurs main­ly in insu­lin depen­dent dia­bet­ic ­patients. Its inci­dence ­should be ­very low dur­ing the post­op­er­a­tive peri­od ­since insu­lin pro­to­cols are system­at­i­cal­ly ­used. The ­main clin­i­cal and bio­log­i­cal ­signs are a polyp­nea, ­signs of dehy­dra­tion, an hyper­gly­ce­mia asso­ciat­ed ­with a ­high ­anion gap meta­bol­ic aci­do­sis and the pres­ence of ketoa­cids in the ­urine. Its treat­ment is main­ly ­based on an ­active rehy­dra­tion and an insu­lin and potas­sium sup­ply. Sodi­um bicar­bo­nate ­should not be ­used system­at­i­cal­ly any ­more, ­even dur­ing ­severe aci­do­sis. Hyper­os­mo­lar non ketot­ic ­states ­affects insu­lin non­de­pen­dent and old­er dia­bet­ic ­patients for the ­most ­part and ­occurs ­under sim­i­lar con­di­tions ­than ketoa­cid­o­sis, reveal­ing ­most of the ­time a ­severe under­ly­ing com­pli­ca­tion. Clin­i­cal and bio­log­i­cal man­i­fes­ta­tions ­include a ­severe dehy­dra­tion, alter­a­tions in con­scious­ness and a ­major hyper­gly­ce­mia asso­ciat­ed to a mod­er­ate or ­mild meta­bol­ic aci­do­sis. Its ­main treat­ment is an ­active rehy­dra­tion and insu­lin ­plus potas­sium in a sec­ond ­time. Hypo­gly­ce­mia is usu­al­ly the con­se­quence of a mis­take in the dia­betes ­care and in the insu­lin man­age­ment. Eve­ry sick­ness or con­scious­ness dis­or­der occur­ring in a dia­bet­ic ­patient treat­ed ­with insu­lin ­should ­lead to per­form a ­blood glu­cose meas­ure­ment. In ­case of ­severe man­i­fes­ta­tions, glu­cose ­should be admin­is­tered in emer­gen­cy, oral­ly if the ­patient is con­scious or intra­ve­nous­ly if he is not. Lac­tic aci­do­sis occur­ring dur­ing the post­op­er­a­tive peri­od in a dia­bet­ic ­patient is usu­al­ly non spe­cif­ic of dia­bet­ic dis­ease and ­reflects the exis­tence of an under­ly­ing com­pli­ca­tion (sep­sis, hem­or­rhage, hypox­ia,...), as it ­would in an non dia­bet­ic ­patient. Lac­tic aci­do­sis due to a treat­ment ­with met­for­min is now ­very ­rare and ­occurs ­almost ­only in ­patients hav­ing a con­tra­in­di­ca­tion to the use of met­for­min.

language: English


top of page